Injectable contraceptives - no periods?
|My doctor has suggested that I think about taking the injection form of contraception rather than the pill. From information I have received on this form of contraception 55% of woman don't have a period at all. Is it bad for you not to have a period?|
The information you quote is substantially correct in that most women using injectable contraceptives do eventually stop menstruating. This is quite harmless but there are many enduring myths about the potentially harmful effects of not having periods. Over the years I have heard many stories about periods going astray resulting in nosebleeds and various catastrophes involving the internal organs. None of these stories have any basis in fact. When you use an injectable contraceptive the growth of the endometrium or lining tissue within the womb is suppressed. Therefore the tissue does not build up as it normally would if you were not using contraceptives. Injectable contraceptives are a form of depot preparation, which means that a small amount of hormone is released into your system on a daily basis over the three-month interval between injections. This prevents the onset of menstruation. A similar effect would occur if you were to take a regular oral contraceptive on a continuing basis without taking a seven-day pill-free break. This latter practice is also harmless and many women choose to avoid menstruation while on the pill by not taking a seven-day break. In summary the endometrium does not build up because of the influence of the depot preparation, which in turn means that there is very little tissue to be shed in the form of menstruation.